07272017Headline:

Lansing, Michigan

HomeMichiganLansing

Email David Mittleman David Mittleman on LinkedIn David Mittleman on Facebook David Mittleman on Avvo
David Mittleman
David Mittleman
Attorney • (888) 227-4770

Stevens-Johnson Syndrome a Rare but Devastating Complication of Drug Reaction

Comments Off

A young California woman is struggling to survive, just two weeks after taking a friend’s prescription antibiotic for some cold-like symptoms.  She developed a condition known as Stevens-Johnson Syndrome (SJS), a rare and unpredictable complication associated with some common medications.  In SJS and toxic epidermal necrolysis (TEN), a drug reaction causes skin and organ lining to slough off.  In severe cases, the condition can be fatal.

Common Medications Involved

Experts are still trying to understand SJS and TEN.  They appear to be associated with antibiotics and other fairly common and otherwise safe medications.  The first signs of trouble are usually lethargy, fever, and coughing.  These are then followed by serious skin blisters, often starting on the face and upper body.  As the skin is compromised, patients face increased risk of infections.

How Can SJS be Avoided?

There’s no way to know for sure when or if SJS will strike.  However, sensitivity or hypersensitivity to a drug or class of drugs is a major risk factor.  Patients with certain cancers and chronic rheumatology problems should also take extra caution.  New medications should be scrutinized for potential interactions, and to make sure they are not similar to drugs that may have caused reactions in the past.  Never take someone else’s medication.

Although predicting SJS and TEN can be difficult, early treatment is essential to obtaining the best possible outcome.